Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Porosity and differentiability in smooth Banach spaces

Author: Pando Gr. Georgiev
Journal: Proc. Amer. Math. Soc. 133 (2005), 1621-1628
MSC (2000): Primary 49J53; Secondary 49J50
Published electronically: January 14, 2005
MathSciNet review: 2120263
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We improve a result of Preiss, Phelps and Namioka, showing that every submonotone mapping in a Gateaux smooth Banach space is single-valued on the complement of a $\sigma $-cone porous subset. If a Banach space $E$ has a uniformly $\beta $-differentiable Lipschitz bump function (with respect to some bornology $\beta$), then we show with a much simpler argument (localization of $\delta$-minimum of a perturbed function) that every continuous convex function on $E$ is $\beta $-differentiable on the complement of a $\sigma $-uniformly porous set.

References [Enhancements On Off] (What's this?)

  • 1. J.M. Borwein and Q. Zhu, Viscosity solutions and viscosity subderivatives in smooth Banach spaces with applications to metric regularity, SIAM J. Control Optim. 34 (1996), no. 5, 1568-1591. MR 1404847 (97g:49037)
  • 2. J.M. Borwein, J.S. Treiman and Q.J. Zhu, Partially smooth variational principles and applications, Nonlinear Anal. 35 (1999), no. 8, Ser. B: Real World Applications, 1031-1059. MR 1707806 (2000j:49028)
  • 3. R. Deville, G. Godefroy and V. Zizler, A smooth variational principle with applications to Hamilton-Jacobi equations in infinite dimensions, J. Funct. Anal. 111 (1993), 197-212. MR 1200641 (94b:49010)
  • 4. I. Ekeland and G. Lebourg, Generic Fréchet differentiabili ty and perturbed optimization problems in Banach spaces, Trans. Amer. Math. Soc. 224 (1979), 193-216. MR 0431253 (55:4254)
  • 5. P.G. Georgiev, Submonotone mappings in Banach spaces and applications, Set-Valued Anal. 5 (1997), no. 1, 1-35. MR 1451845 (98d:49021)
  • 6. P.G. Georgiev and N.P. Zlateva, Generic Gateaux differentiability via smooth perturbations, Bull. Austral. Math. Soc. 56 (1997), 421-428. MR 1490659 (98i:46039)
  • 7. P.S. Kenderov, W.B. Moors and S. Sciffer, A weak Asplund space whose dual is not weak* fragmentable, Proc. Amer. Math. Soc. 129 (2001), 3741-3747. MR 1860511 (2002h:54014)
  • 8. R.R. Phelps, Convex Functions, Monotone Operators and Differentiability, Lecture Notes in Mathematics, No. 1364. MR 0984602 (90g:46063)
  • 9. D. Preiss, R.R. Phelps and I.Namioka, Smooth Banach spaces, weak Asplund spaces and monotone or usco mappings, Israel J. Math. 72 (1990), 257-279. MR 1120220 (92h:46021)
  • 10. N.K. Ribarska, Internal characterization of fragmentable spaces, Mathematika 34 (1987), 243-257. MR 0933503 (89e:54063)
  • 11. N.K. Ribarska, The dual of a Gateaux smooth Banach space is weak star fragmentable, Proc. Amer. Math. Soc. 114 (1992), 1003-1008. MR 1101992 (92g:46020)
  • 12. W.K. Tang, Uniformly Differentiable Bump Functions, Arch. Math. 68 (1997), 55-59. MR 1421846 (97j:46010)
  • 13. L. Zajicek, Smallnesss of sets of nondifferentiability of convex functions in non-separable Banach spaces, Czech. Math. J. 41 (116) (1991), 288-296. MR 1105445 (92d:46112)
  • 14. L. Zajicek, On differentiability properties of Lipschitz functions on a Banach space with uniformly Gateaux differentiable bump function, Comment. Math. Univ. Carolinae 38 (1997), 329-336. MR 1455499 (99b:46066)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 49J53, 49J50

Retrieve articles in all journals with MSC (2000): 49J53, 49J50

Additional Information

Pando Gr. Georgiev
Affiliation: Department of Mathematics and Informatics, Sofia University “St. Kl. Ohridski", 5 James Bourchier Boulevard, 1126 Sofia, Bulgaria
Address at time of publication: Electrical & Computer Engineering and Computer Science Department, University of Cincinnati, ML 0030, Cincinnati, Ohio 45220

Keywords: Porous set, submonotone mappings, differentiability
Received by editor(s): July 31, 2002
Published electronically: January 14, 2005
Dedicated: Dedicated to Professor Petar Kenderov on the occasion of his 60th anniversary
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society